Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 8, 2021Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 8, 2021, 6:51 PM MDT for Glacier County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 6:51 PM MDT (00:51 UTC)
Expired
Aug 8, 2021, 7:15 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Hail
0.50 in
Wind
30

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 164 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS85 KTFX 090051
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT Sun Aug 8 2021
 
MTZ009-010-090115-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
651 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern Glacier
County through 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Browning, or 31 miles west of Cut Bank, moving southeast at 20
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Browning, North Browning and South Browning. 

This includes the following highways...
 Highway 2 between mile markers 215 and 236.
 Highway 89 between mile markers 1 and 3, and between mile markers 95
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4849 11314 4864 11305 4860 11259 4834 11269
TIME...MOT...LOC 0051Z 293DEG 17KT 4852 11301 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:00 PM MDT, 51 minutes earlier.

Area forecast discussion, Aug 8, 6:00 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
600 PM MDT Sun Aug 8 2021

...Aviation Section Update...

.SYNOPSIS...
A strong cold front will continue to move eastward through the
region tonight. Expect a band of rain and thunderstorms to
accompany the cold front. Other than a few showers on Monday in
the Havre area, generally dry conditions are expected across the
area through the rest of the work week. Additionally,

&&

.DISCUSSION...
Tonight thru Monday...A strong cold front continues to move
eastward through the region. The most unstable air is generally
south of a line from Helena to White Sulphur Springs currently.
There is the potential that an isolated severe storm could develop
before 6 PM or so this evening, with the main threat being strong
wind gusts. Otherwise, the showers will generally decrease in all
areas by Midnight, except the Havre area, where it will continue
overnight. Overnight lows will get cold along the Rocky Mountain
Front and higher valleys of Southwest MT, with some locations
going below freezing. On Monday, expect scattered showers to be
slow to exit the Havre area, otherwise, the reminder of the region
will generally be dry, along with below normal temperatures.

Tuesday through Sunday...Expect a significant warming trend to
begin on Tuesday, with afternoon highs likely in the 90s by late
in the week or next weekend. Very little precipitation is expected
during the week, with a small potential for a few isolated
thunderstorms mainly on Friday and next Sunday. Note, kept
temperatures close to NBM, but did not go as high as the GFS per
it model error of high temperatures in urban areas. Brusda

&&

.AVIATION...
600 PM MDT Sun Aug 8 2021 (09/00Z TAF period)

A cold front moves from west to east across the region. MVFR/IFR
conditions are likely along the front, in association with areas of
rain and some thunderstorms. Conditions slowly improve after 09/06Z.
Some showers linger across north central and central Montana on
Monday. Mountain obscuration is forecast. Expect periods of strong
gusty winds outside of thunderstorm activity.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
The Red Flag Warning will continue for fire weather zone 118.
A cold front is moving through the zone now, with gusty winds and
lightning the main threat. Conditions should improve early this
evening as a wetting rain develops.

Looking ahead, expect mostly dry conditions and very warm
temperatures by later in the week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  72  51  85 /  90  40   0   0
CTB  46  71  51  81 /  90  50   0   0
HLN  48  77  52  86 /  90  10   0   0
BZN  45  75  44  85 /  90  10   0   0
WYS  38  69  33  76 /  50   0   0   0
DLN  41  73  43  83 /  30   0   0   0
HVR  51  68  51  82 /  90  70  10   0
LWT  46  67  49  81 / 100  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Gallatin National
Forest.

Red Flag Warning until 9 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Helena and Townsend Ranger
Districts of the Helena National Forest.

Red Flag Warning until 9 PM MDT this evening Eastern Beaverhead
National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 8, 5:41 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 13 SSE FORESTGROVE      46.83N 108.93W
08/08/2021  M56 MPH          FERGUS             MT   AWOS

            AWOS STATION KMVH.

&&

HART
Local storm report, Aug 8, 5:52 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     NON-TSTM WND GST 1 WNW LOGAN             45.89N 111.44W
08/08/2021  M67 MPH          GALLATIN           MT   MESONET

            MEASURED BY KMTTHREE22. MAX SUSTAINED WIND
            OF 58MPH WITH PEAK GUST OF 67 MPH. TEMP
            DROPPED FROM 92 TO 65 IN ABOUT 15 MIN.

&&

HART
Local storm report, Aug 8, 6:18 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     8 NE BANNACK            45.25N 112.88W
08/08/2021  M60 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION MTM14 (MT-MESO).

&&

HART
Special weather statement, Aug 8, 6:45 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
645 PM MDT Sun Aug 8 2021

MTZ015-055-090130-
Madison MT-Gallatin MT-
645 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern Madison
and central Gallatin Counties through 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Ennis, or 19 miles southeast of Virginia City,
moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ennis, Jeffers, Big Sky and Cameron.

This includes the following highways...
 Interstate 90 between mile markers 315 and 320.
 Highway 191 between mile markers 31 and 73.
 Highway 287 between mile markers 1  and 2 , between mile markers 4
and 9 , and between mile markers 8  and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4537 11182 4568 11083 4560 11080 4559 11086
      4553 11086 4552 11092 4536 11092 4535 11104
      4508 11104 4511 11110 4505 11115 4501 11110
      4494 11110 4474 11171
TIME...MOT...LOC 0044Z 234DEG 46KT 4516 11158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HART
Local storm report, Aug 8, 6:48 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST 7 ESE HILGER            47.22N 109.22W
08/08/2021  M57 MPH          FERGUS             MT   MESONET

            JPKM8 JUDITH PEAK RAWS.

&&

HART
Special weather statement, Aug 8, 6:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
651 PM MDT Sun Aug 8 2021

MTZ009-010-090115-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
651 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern Glacier
County through 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Browning, or 31 miles west of Cut Bank, moving southeast at 20
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Browning, North Browning and South Browning.

This includes the following highways...
 Highway 2 between mile markers 215 and 236.
 Highway 89 between mile markers 1 and 3, and between mile markers 95
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4849 11314 4864 11305 4860 11259 4834 11269
TIME...MOT...LOC 0051Z 293DEG 17KT 4852 11301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:45 PM MDTSpecial Weather StatementTFXGallatin45 min
Aug 8, 7:27 PM MDTSpecial Weather StatementTFXBeaverhead48 min
Aug 8, 7:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Aug 8, 8:09 PM MDTSpecial Weather StatementTFXSilver Bow36 min
Aug 8, 8:39 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 8, 9:17 PM MDTSpecial Weather StatementTFXGallatin28 min
Aug 9, 3:47 AM MDTAreal Flood AdvisoryTFXGlacier, Pondera, Toole3 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.